Wildfire, Springfield Vicinity / Baca County
- When
- March 1, 11:20 AM MST to 2:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
A grass wildfire consumed around 900 acres just east of Walsh and south of US Highway 160. No structures were damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A grass wildfire consumed around 900 acres just east of Walsh and south of US Highway 160. No structures were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 1, 3:33 AM MST, 7 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 333 AM MST WED MAR 1 2006 .SHORT TERM... TODAY AND TONIGHT) CURRENTLY...THE UPPER TROUGH WAS MOVING ACROSS ID AND MT EARLY WED MORNING...WHILE THE GENERAL SW FLOW ALOFT WAS CONTINUING TO DRAW MOISTURE UP ACROSS THE 4 CORNERS AND INTO COLORADO. HOWEVER...SNOW AMOUNTS HAVE BEEN SOMEWHAT LACKING THIS MORNING...WITH LIGHT SNOW AT WOLF CREEK AND MONARCH AND INTERMITTENT SNOW AT LEADVILLE. FOR THE E PLAINS OF THE CWA...CONDITIONS HAVE BEEN VERY MILD WITH TEMPS IN THE 50S AND EVEN THE 60S AND DEWPOINTS MOISTENING INTO THE UPPER 20S. IR SATELLITE IMAGERY INDICATES THAT THERE IS EXTENSIVE MID AND HIGH LEVEL CLOUDINESS OVER THE STATE. TODAY AND TONIGHT...NAM AND GFS MODELS AGREE SOMEWHAT ON THE NEXT 24 HRS...PUSHING THE FOCUS OF SNOWFALL FOR THE CONTDVD THIS MORNING NORTHWARD TO THE CENT MTS. THIS...COUPLED WITH LACKING SNOWFALL SO FAR FOR THE SW MTS...LED TO THE EARLY DROPPING OF THE ADVISORY FOR ZONES 66 AND 68 THIS MORNING. DECIDED TO KEEP THE HIGHLIGHTS FOR ZONES 58 AND 60 GOING HOWEVER SINCE THERE IS STILL A GOOD CHANCE FOR THOSE AREAS TO RECEIVE SIG SNOWFALL. OTHERWISE...ANOTHER MILD DAY TODAY THOUGH NOT AS HOT AS TUE...THEN A COLD FRONT IS FORECAST TO DROP DOWN ACROSS THE PALMER AND BACKDOOR INTO THE E PLAINS SOMETIME BETWEEN 18Z AND 21Z. THIS EASTERLY FLOW WILL CONTINUE INTO THE NIGHT...AND AVAILABLE LLVL MOISTURE ADVECTING INTO THE SE PLAINS SHOULD PROVIDE FOR ISOLATED SHOWER ACTIVITY FOR MUCH OF THE AREA... AND SCATTERED SHOWERS UP AGAINST THE FRONT RANGE. GFS SOLUTION HAS NOW MIMICKED EARLIER NAM FORECAST...SO INCREASED POPS MOST AREAS LATER TONIGHT...WHICH BLENDS WELL WITH SURROUNDING OFFICES. EXTENSIVE CLOUD COVER AND POTENTIAL FOR ONGOING PCPN TONIGHT SHOULD KEEP TEMPS FROM DROPPING TOO LOW. MOORE .LONG TERM... (THURSDAY THROUGH TUESDAY) MAIN FORECAST CHALLENGE CONTINUES TO BE THE CHANCES OF PRECIPITATION OVER THE PLAINS THURSDAY THROUGH SATURDAY. MUCH OF THE REGION WILL BE UNDER THE INFLUENCE OF A SHORT-WAVE RIDGE...WITH SW FLOW ALOFT INCREASING THROUGH THE PERIOD AS AN UPSTREAM LOW LIFTS TO THE NORTH AND EAST. ON ACCOUNT OF THE FRONTAL PASSAGE THE DAY BEFORE...TEMPERATURES THURSDAY SHOULD RETURN TO CLOSER TO NORMAL VALUES. MOISTURE ADVECTION AND ISENTROPIC UPGLIDE WILL BE STRONGEST OVER THE EXTREME SE PORTION OF THE STATE THU MORNING...AS AN H7 BAROCLINIC ZONE SETS UP FROM THE RATON MESA THROUGH THE OK PANHANDLE. 300 K SURFACES SHOW THIS FEATURE QUITE NICELY. HAVE RAISED POPS SLIGHTLY TO INDICATE BEST CHANCE OF LIGHT PRECIP OVER BACA AND LAS ANIMAS COUNTIES. ALSO BOOSTED POPS A BIT OVER SAN JUANS...WHICH COULD PICK UP ANOTHER INCH OR TWO OF SNOW AT THE HIGHER ELEVATIONS. MESOSCALE SOUNDINGS SHOW A HEALTHY STRATUS LAYER OVER MUCH OF THE PLAINS...AND THIS COULD LIMIT TEMPS QUITE A BIT IF IT OCCURS. GFS AND NAM GUIDANCE IS ONCE AGAIN DRAMATICALLY DIFFERENT OVER THE SE COUNTIES...WITH A GOOD 10 DEGREE SPREAD. HAVE GONE WITH A BIT MORE IN THE WAY OF CLOUDS AND CONSEQUENTLY CLOSER TO THE LOW END OF GUIDANCE. PATTERN AGAIN HEADS TOWARD THE WARM AND DRY SIDE BEGINNING FRI...AS THE UPSTREAM LOW EJECTS INTO THE DAKOTAS AND UPPER FLOW BECOMES MORE ZONAL. THE BAROCLINIC ZONE WILL STALL OUT TO THE SOUTH THROUGH THE FIRST HALF OF THE WEEKEND AND KEEP LOW CHANCE POPS GOING OVER THE SE PLAINS. INHERITED LOW POPS OVER THE CENTRAL MTS LOOK ON TARGET SO NO MAJOR CHANGES THROUGH THE WEEKEND. GFS ENSEMBLE SPAGHETTI IS TIGHTLY WOUND THROUGH THE EXTENDED AND SO SEE NO REASON TO DOUBT THAT WE WILL ONCE AGAIN SEE A STRONG UPPER RIDGE FOR THE LATTER HALF OF NEXT WEEKEND...AND TEMPS ONCE AGAIN WELL ABOVE NORMAL BY SUN AND MON. OP GFS IS A LITTLE FASTER THAN OTHER GLOBAL RUNS AND PREVIOUS PROGS...BRINGING THE NEXT TROUGH OVER W CO BY TUE. GIVEN THE UNCERTAINTY...INTRODUCED LOW POPS FOR TUE AFTERNOON...THOUGH BEST CHANCE FOR PRECIP CONTINUES TO BE MID-WEEK. LONG TERM PROGS HINT AT THE POSSIBILITY OF A SIGNIFICANTLY COOLER AND MORE MOIST PATTERN BY THE END OF NEXT WEEK...WHICH WOULD BE VERY WELCOME FROM A HYDROLOGIC PERSPECTIVE. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM MST EARLY THIS MORNING FOR COZ066-COZ068. SNOW AND BLOWING SNOW ADVISORY UNTIL NOON MST TODAY FOR COZ058- COZ060. && 27/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 704 AM MST WED MAR 1 2006 COZ058>089-093>099-021415- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 704 AM MST WED MAR 1 2006 ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 12 NOON TODAY FOR THE MOSQUITO MOUNTAIN RANGE AND EASTERN SAWATCH MOUNTAINS GENERALLY ABOVE 11000 FEET.... .DAY ONE...TODAY AND TONIGHT. SOUTHWEST FLOW OVER THE DESERT SOUTHWEST WILL CONTINUE DRAWING A PLUME OF MOISTURE INTO WESTERN COLORADO. TOTAL SNOWFALL AMOUNTS OF 4 TO 8 INCHES ARE EXPECTED BY NOON TODAY ACROSS THE HIGHEST ELEVATIONS OF THE CENTRAL MOUNTAINS. STRONG WEST TO SOUTHWEST WINDS OF 15 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL RESULT IN AREAS OF REDUCED VISIBILITY FROM BLOWING SNOW. A COLD FRONT WILL CROSS THE EASTERN COLORADO PLAINS LATER THIS AFTERNOON...PRODUCING ISOLATED TO SCATTERED RAIN SHOWERS OVER MUCH OF THE AREA. THESE SHOWERS WILL CHANGE OVER TO SNOW LATER TONIGHT...AND LIGHT ACCUMULATIONS MAY OCCUR ACROSS THE EASTERN SLOPES OF THE SOUTHERN FRONT RANGE. DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW WILL CONTINUE OVER THE MOUNTAINS THURSDAY MORNING. ADDITIONAL SNOW ACCUMULATIONS WILL GENERALLY BE LESS THAN 3 INCHES. THERE IS ALSO THE CONTINUED CHANCE OF LIGHT RAIN OR SNOW SHOWERS OVER THE SOUTHEAST PLAINS ON THURSDAY. THE BEST CHANCE WILL BE OVER LAS ANIMAS AND BACA COUNTIES. THE CHANCE OF LIGHT SNOW SHOWERS OVER THE CONTINENTAL DIVIDE WILL CONTINUE THROUGH SATURDAY. SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THROUGH 12 NOON.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503730.